Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 48, NWS Wichita, KS

September 13, 2005Chautauqua County, Kansas

NWS Wichita, KS issued this flash flood warning at Sep 13, 2005, 8:41 PM CDT for Chautauqua County, Kansas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2005, 8:41 PM CDT (01:41 UTC)
Expired
Sep 14, 2005, 2:45 AM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Chautauqua County, KS

The radar

The Wichita radar (KICT), 118 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 9:03 PM CDTFLASH FLOOD1 W Sedan, KSHIGHWAY 99W AND BUSINESS 166 HAVE WATER OVER THE ROADWAY.
Sep 13, 11:30 PM CDTFLASH FLOODPeru, KSPERU HAD A BRIDGE THAT WAS IMPASSABLE. SEVERAL REPORTS OF STREET FLOODING ACROSS THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 1.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2005-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2659 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2005-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2659 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
2043 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 140145
FFWICT
KSC019-140745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
841 PM CDT TUE SEP 13 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS.

* UNTIL 245 AM CDT.

* AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.   
  DOPPLER RADAR ESTIMATED AMOUNTS 2 TO 3 INCHES ACROSS MUCH OF 
  CHAUTAUQUA COUNTY. ADDITIONAL HEAVY RAIN IS LIKELY ACROSS THE 
  SOUTHERN TWO THIRDS OF THE COUNTY.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...CEDAR VALE...CHAUTAUQUA...PERU...SEDAN...HALE AND
  NIOTAZE.


BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3700 9651 3700 9596 3730 9595 3729 9651

$$

BOWMAN
1 follow-up statement
000 
WGUS73 KICT 140538
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1234 AM CDT WED SEP 14 2005

KSC019-140745-
CHAUTAUQUA KS-
1234 AM CDT WED SEP 14 2005

...FLASH FLOOD WARNING CONTINUES FOR CHAUTAUQUA COUNTY UNTIL 245 AM
CDT...

AT 1230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SCATTERED THUNDERSTORMS ACROSS THE WARNED AREA. DOPPLER 
RADAR ESTIMATED 2.5 TO 3 INCHES OF RAINFALL JUST SOUTHEAST OF SEDAN.

SCATTERED AREAS OF HEAVY RAIN CONTINUE TO FALL ACROSS THE WARNED 
AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING TO 
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...CEDAR 
VALE...CHAUTAUQUA...PERU...SEDAN...HALE AND NIOTAZE.

AT 1130 PM, LOCAL LAW ENFORCEMENT REPORTED THAT PERU HAD A BRIDGE 
THAT WAS IMPASSABLE DUE TO HIGH WATER. SEVERAL REPORTS OF STREET 
FLOODING WERE ALSO REPORTED ACROSS THE COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3700 9651 3700 9596 3730 9595 3729 9651

$$

DARMOFAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 3:33 PM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, Sep 13, 3:33 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
333 PM CDT TUE SEP 13 2005

.DISCUSSION...
MAIN FORECAST CONCERN IS POTENTIAL FOR SEVERE WEATHER THIS EVENING.

TONIGHT:
19Z SURFACE ANALYSIS DEPICTED A COMPLEX PATTERN WITH WEAK MESOLOW
OVER MCPHERSON COUNTY WITH A TRAILING WEAK SURFACE TROF AXIS
SOUTHWARD THROUGH EAST WICHITA TO NEAR PONCA CITY. AN OUTFLOW
BOUNDARY WAS DRAPED ACROSS SOUTHEAST KS AND THE FLINT HILLS. THE
COLD FRONT EXTENDS FROM THE SURFACE LOW THROUGH HUTCHINSON INTO FAR
NORTHWEST OKLAHOMA. SOUTHEAST OF THE COLD FRONT AND SURFACE TROF,
CAPE VALUES ON THE ORDER OF 3,000 TO 4,000 J/KG - SO EXTREMELY
UNSTABLE. DEEP LAYER SHEAR, MOSTLY RESULTING FROM SPEED SHEAR, IS ON
THE ORDER OF 35-45 KTS INTO THIS EVENING. LIMITING FACTOR FOR SEVERE
CONVECTIVE DEVELOPMENT THUS FAR HAS BEEN WEAK CONVERGENCE. HOWEVER,
A 105 KT UPPER SPEED MAX IS NOSING OUT OF THE SOUTHERN ROCKIES INTO
SOUTHERN KS WITH A STRONGLY DIFFLUENT PATTERN OVER EASTERN KS INTO
THIS EVENING. THIS WILL LIKELY PROVIDE LARGE SCALE ASCENT, IN
CONJUNCTION WITH THE SURFACE BOUNDARIES TO PROMOTE SCATTERED
STRONG-SEVERE THUNDERSTORMS INTO THIS EVENING. MAIN THREATS EXPECTED
ARE LARGE HAIL AND DAMAGING WINDS, ALTHOUGH AN ISOLATED TORNADO CANNOT
BE RULED OUT FOR ANY STORM TRAVELING ALONG AN OUTFLOW BOUNDARY. BY
12Z WEDNESDAY, COLD FRONT SHOULD EXTEND FROM EXTREME NORTHERN
OKLAHOMA ACROSS EXTREME SOUTHEAST KS. THE GFS AND ESPECIALLY NAM,
SHOW ISENTROPIC LIFT DEVELOPING OVER WESTERN AND CENTRAL KS LATE
TONIGHT, SO ALSO CARRYING LOW POPS WELL NORTH OF FRONT IN CENTRAL KS.

WEDNESDAY-THURSDAY:
850 FRONT WILL REMAIN STALLED NEAR THE KS/OK BORDER. CHANCES OF
SHOWERS/T-STORMS WILL CONTINUE OVER SOUTHERN KS WEDNESDAY. CLOUDS,
PRECIPITATION, AND EASTERLY WINDS WILL KEEP HIGHS DOWN IN LOWER 70S,
SO IT SHOULD FEEL MUCH COOLER. NEXT SOUTHERN STREAM SHORTWAVE WILL
LIFT OUT ACROSS KS/OK WEDNESDAY NIGHT INTO THURSDAY. NAM AND GFS
SHOW COUPLED UPPER JET STRUCTURE ACROSS NORTHERN OKLAHOMA INTO
SOUTHERN MISSOURI AND NORTHWEST ARKANSAS. SO WOULD EXPECT HEAVY
RAINFALL POTENTIAL JUST SOUTHEAST OF SOUTHEAST KS. THIS COULD CHANGE
WITH LATER MODEL RUNS, SO WILL CONTINUE TO WATCH. NEVETHELESS, HIGH
CHANCE POPS FOR SOUTHEAST KS LOOK WARRANTED.

THURSDAY NIGHT-FRIDAY NIGHT:
WARM AIR ADVECTION/ISENTROPIC LIFT PATTERN WILL DEVELOP ACROSS THE
KANSAS REGION AHEAD OF AN UPPER TROF DIGGING INTO THE GREAT BASIN.
STRONGEST MOISTURE TRANSPORT/ISENTROPIC LIFT SIGNAL IS FOR FRIDAY
NIGHT PER 12Z GFS. THEREFORE CURRENT SLIGHT CHANCE POPS LOOK GOOD
FOR FRIDAY NIGHT WITH ELEVATED CONVECTION POSSIBLE.

SATURDAY-TUESDAY:
UPPER TROF OVER THE SOUTHWEST WILL LIFT OUT ACROSS THE NORTHERN AND
CENTRAL PLAINS LATE SATURDAY THROUGH SUNDAY EVENING. THE 12Z GFS AND
00Z ECMWF HAVE THE ASSOCIATED COLD FRONT PUSHING SOUTHWARD AND
STALLING IN CENTRAL/SOUTH CENTRAL KS SUNDAY NIGHT INTO MONDAY. THIS
LOOKS TO BE THE NEXT CHANCE OF THUNDERSTORMS IN OUR AREA. THESE
MODELS THEN SHOW ANOTHER UPPER TROF DIGGING INTO THE NORTHERN
ROCKIES FROM SOUTHWEST CANADA BY 00Z TUESDAY. THIS MAY ALLOW THE
FRONT TO TEMPORARILY LIFT NORTHWARD ON TUESDAY, BEFORE THE FRONT
COMES BACK DOWN INTO OUR AREA PERHAPS TUESDAY NIGHT. THAT WILL BE
SOMETHING TO WATCH FOR IN LATER MODEL RUNS. THERMAL PATTERN AND
SOUTHERLY FLOW FAVORS ABOVE NORMAL TEMPERATURES OVER THE WEEKEND
AHEAD OF THE STALLING COLD FRONT, AND WILL THEN MAINTAIN NEAR NORMAL
TEMPERATURES MONDAY-TUESDAY.

CARUSO

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    62  73  60  81 /  40  60  40  20
HUTCHINSON      59  72  59  81 /  30  40  30  10
NEWTON          62  72  59  81 /  40  40  30  20
ELDORADO        62  72  60  81 /  40  50  40  20
WINFIELD-KWLD   63  73  61  81 /  70  60  50  30
RUSSELL         54  73  55  81 /  20  20  20  10
GREAT BEND      55  72  57  81 /  30  30  20  10
SALINA          58  73  57  81 /  20  30  20  10
MCPHERSON       58  73  58  81 /  30  30  30  10
COFFEYVILLE     64  76  62  81 /  80  60  70  50
CHANUTE         63  76  60  80 /  70  60  60  30
IOLA            63  75  59  80 /  60  50  50  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 13, 4:15 PM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
415 PM CDT TUE SEP 13 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-141200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
415 PM CDT TUE SEP 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS
PORTIONS OF SOUTH CENTRAL AND SOUTHEASTERN KANSAS INTO THIS EVENING.
THE MAIN THREATS WILL BE LARGE HAIL TO GOLFBALL SIZE OR LARGER AND
DAMAGING WINDS. A TORNADO CANNOT BE RULED OUT IN SOUTHEASTERN KANSAS
THROUGH EARLY THIS EVENING. LOCALLY HEAVY RAINFALL POSSIBLE TONIGHT
IN EXTREME SOUTHEASTERN KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT
OVER MUCH OF THE AREA WITH THE THREAT SHIFTING TO SOUTH CENTRAL AND
SOUTHEAST KANSAS FOR THURSDAY AND THURSDAY NIGHT. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE BUT MAY BRING SOME LOCALIZED FLOODING,
ESPECIALLY FOR THOSE COUNTIES NEAR THE OKLAHOMA BORDER.

THUNDERSTORMS WILL ALSO BE POSSIBLE FRIDAY NIGHT, SUNDAY NIGHT AND
MONDAY. AT THIS TIME IT IS TOO EARLY OUT TO SPECULATE ON THE
SEVERITY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAYBE NEEDED THIS EVENING ACROSS PORTIONS
OF SOUTH CENTRAL AND SOUTHEASTERN KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

LAWSON/JMC

In the hours before

Local storm report, Sep 13, 8:25 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
825 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     1 S CEDAR VALE          37.09N 96.50W
09/13/2005  60 MPH           CHAUTAUQUA         KS   TRAINED SPOTTER

&&

ES
Local storm report, Sep 13, 8:26 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
826 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             7 E CEDAR VALE          37.11N 96.37W
09/13/2005  1.00 INCH        CHAUTAUQUA         KS   TRAINED SPOTTER

&&

REC
Local storm report, Sep 13, 8:28 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
828 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     7 E CEDAR VALE          37.11N 96.37W
09/13/2005  60 MPH           CHAUTAUQUA         KS   TRAINED SPOTTER

&&

REC
Local storm report, Sep 13, 8:33 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
833 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             7 E CEDAR VALE          37.11N 96.37W
09/13/2005  1.00 INCH        CHAUTAUQUA         KS   TRAINED SPOTTER

&&

REC
Local storm report, Sep 13, 8:36 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
836 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     MOUND VALLEY            37.21N 95.40W
09/13/2005                   LABETTE            KS   LAW ENFORCEMENT

            LARGE TREE BRANCHES DOWN

&&

REC
Local storm report, Sep 13, 8:39 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
839 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     5 S MOLINE              37.29N 96.30W
09/13/2005                   CHAUTAUQUA         KS   LAW ENFORCEMENT

            FIRE DEPARTMENT BARN BLOWN APART. STREET FLOODING WAS
            ALSO REPORTED.

&&

REC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 7:13 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk62 min
Sep 13, 7:40 PM CDTSevere Thunderstorm WarningICTLabette, Neosho65 min
Sep 13, 7:53 PM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery, Wilson67 min
Sep 13, 7:59 PM CDTSevere Thunderstorm WarningICTLabette61 min
Sep 13, 8:09 PM CDTSevere Thunderstorm WarningICTChautauqua66 min
Sep 13, 8:55 PM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery59 min
Sep 13, 9:13 PM CDTSevere Thunderstorm WarningICTLabette55 min
Sep 13, 10:06 PM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery24 min
Sep 14, 7:06 AM CDTSevere Thunderstorm WarningICTHarper54 min

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.